Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 62, NWS Salt Lake City, UT

September 10, 2008Juab County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 10, 2008, 4:10 PM MDT for Juab County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2008, 4:10 PM MDT (22:10 UTC)
Expired
Sep 10, 2008, 4:45 PM MDT
In force
35 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Juab County, UT

The radar

The Salt Lake City radar (KMTX), 182 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 102210
SVRSLC
UTC023-102245-
/O.NEW.KSLC.SV.W.0062.080910T2210Z-080910T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MDT WED SEP 10 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JUAB COUNTY IN UTAH

* UNTIL 445 PM MDT

* AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL JUAB COUNTY...OR 21 MILES NORTHWEST
  OF DELTA...AND MOVING EAST AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL JUAB COUNTY AT 420 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3979 11259 3955 11252 3955 11253 3956 11255
      3955 11296 3965 11298
TIME...MOT...LOC 2210Z 261DEG 16KT 3958 11284

$$

ES
2 follow-up statements
000 
WWUS55 KSLC 102228
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT WED SEP 10 2008

UTC023-102245-
/O.CON.KSLC.SV.W.0062.000000T0000Z-080910T2245Z/
JUAB UT-
428 PM MDT WED SEP 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL JUAB COUNTY...

AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED OVER CENTRAL JUAB COUNTY...OR ABOUT 19 MILES
NORTHWEST OF DELTA...MOVING EAST AT 18 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL JUAB COUNTY AT 440 PM MDT

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3979 11259 3955 11252 3955 11253 3956 11255
      3955 11296 3965 11298
TIME...MOT...LOC 2228Z 261DEG 16KT 3959 11274

$$

ES
000 
WWUS55 KSLC 102241
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 PM MDT WED SEP 10 2008

UTC023-102251-
/O.EXP.KSLC.SV.W.0062.000000T0000Z-080910T2245Z/
JUAB UT-
441 PM MDT WED SEP 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JUAB COUNTY EXPIRES AT
445 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3979 11259 3955 11252 3955 11253 3956 11255
      3955 11296 3965 11298
TIME...MOT...LOC 2241Z 261DEG 16KT 3960 11267

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:54 PM MDT, 16 minutes earlier.

Area forecast discussion, Sep 10, 3:54 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT WED SEP 10 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
AREA THROUGH TONIGHT. A COLD FRONT WILL MOVE THROUGH NORTHERN UTAH
TONIGHT INTO THURSDAY MORNING...REACHING SOUTHERN UTAH LATER
THURSDAY. A DRIER AIRMASS WILL MOVE INTO THE AREA FRIDAY INTO THE
WEEKEND.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
CWA-WIDE THIS AFTERNOON...WITH THE EXCEPTION OF THE NORTHWEST
CORNER OF UTAH. WHILE DYNAMIC/KINEMATIC FIELDS DO NOT SUPPORT A
WIDESPREAD SEVERE THREAT...ISOLATED SMALL HAIL IS POSSIBLE IN THE
STRONGEST THUNDERSTORMS. BRIEF HEAVY RAINFALL IS ALSO
POSSIBLE...PARTICULARLY IN THE NORTHERN HALF OF UTAH.

AN UPPER LEVEL TROUGH CURRENTLY STRETCHES FROM THE PRAIRIE
PROVINCES OF CANADA THROUGH UTAH...INTO CENTRAL AND SOUTHERN
CALIFORNIA. TWO MAIN AREAS OF LOW PRESSURE ARE LOCATED ALONG THIS
TROUGH...ONE IS IN CENTRAL MONTANA AND ONE IS IN SOUTHERN
CALIFORNIA. THIS TROUGH IS RESPONSIBLE FOR THE CONVECTION ACROSS
THE CWA TODAY AND WILL HELP TO USHER IN A COLD FRONT DURING THE
OVERNIGHT HOURS AND INTO THURSDAY MORNING ACROSS NORTHERN
UTAH...REACHING CENTRAL AND SOUTHERN UTAH LATER ON DURING THE DAY.
CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THE FRONT ACROSS
PORTIONS OF CENTRAL AND SOUTHERN UTAH THURSDAY. THE UPPER LEVEL
TROUGH WILL REMAIN ACROSS THE REGION THROUGH THURSDAY BEFORE
EJECTING INTO THE PLAINS FRIDAY MORNING. HIGH PRESSURE IS EXPECTED
TO BUILD IN BEHIND THE TROUGH AND REMAIN THROUGH THE WEEKEND.

THERE WAS A BIT OF CONCERN THAT MOISTURE FROM THE REMNANTS OF
HURRICANE IKE WOULD BE PUSHED INTO THE FOUR CORNERS REGION. THE
12Z GFS INDICATES THE REMNANTS OF IKE WILL BE CAUGHT UP IN THE
EJECTING WESTERN UNITED STATES TROUGH ON SUNDAY INTO
MONDAY...SHUNTING MUCH OF THE MOISTURE INTO THE CENTRAL PLAINS.
THE 12Z EC ALSO FOLLOWS THIS SCENARIO...EXCEPT THE REMNANTS ARE
PICKED UP BY THE TROUGH FURTHER EAST THAN THE GFS.

&&

.AVIATION...THERE IS A 40 PERCENT CHANCE OF SHOWERS AND
THUNDERSTORMS IMPACTING THE SLC TERMINAL THROUGH THIS EVENING. THE
MOST LIKELY IMPACT WOULD BE WIND SHIFTS OR BRIEF GUSTY WINDS DUE TO
THESE STORMS...BUT MORE DIRECT IMPACTS SUCH AS CEILINGS BELOW 7000FT
AGL ARE ALSO POSSIBLE. OTHERWISE...SOUTHEASTERLY WINDS ARE EXPECTED
TO BE THE PREVAILING DIRECTION THROUGH THE EVENING HOURS.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS REMAINS OVER THE AREA
THROUGH TONIGHT. A STORM SYSTEM WILL THEN DIVE INTO NORTHERN UTAH
TONIGHT...PUSHING A COLD FRONT INTO UTAH. SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE AGAIN TOMORROW...MAINLY OVER THE SOUTHERN AND
EASTERN PORTIONS OF THE FIRE DISTRICT...WHILE THE AIRMASS WILL DRY
OUT ACROSS THE NORTHWEST BEHIND THE FRONT. THE DRYING TREND WILL
THEN CONTINUE INTO THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...CHENG/HOSENFELD
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.